Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Bismarck, ND

September 4, 20204 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 4, 2020, 2:10 PM MDT for 4 counties in North Dakota. It took effect at Sep 5, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 2:10 PM MDT (20:10 UTC)
In effect from
Sep 5, 2020, 12:00 PM MDT
Expired
Sep 5, 2020, 6:35 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 213 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS83 KBIS 042010
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
310 PM CDT Fri Sep 4 2020

...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR SOUTHWEST
NORTH DAKOTA...

.Critical fire weather conditions are expected Saturday afternoon 
and evening across southwest North Dakota. Southeast winds will 
gust to 20 to 25 mph Saturday afternoon, becoming west by late 
afternoon and evening. 

The gusty, shifting winds, low humidity around 14 percent, and 
warm temperatures in the lower 90s will create critical fire 
weather conditions Saturday afternoon and evening. 

Any fires that ignite will be capable of spreading rapidly and 
erratically.

NDZ031-032-040-043-050815-
/O.NEW.KBIS.FW.W.0007.200905T1800Z-200906T0300Z/
Golden Valley-Billings-Slope-Bowman-
210 PM MDT Fri Sep 4 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR southwest North Dakota...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM MDT Saturday.

* WINDS...South 15 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Billings, Golden Valley, Slope and Bowman
  counties of southwest North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
waa
4 follow-up statements
063 
WWUS83 KBIS 042352
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
652 PM CDT Fri Sep 4 2020

...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR SOUTHWEST
NORTH DAKOTA...

.Critical fire weather conditions are expected Saturday afternoon
and evening across parts of southwest North Dakota. South to southeast
winds will gust up to 25 mph Saturday afternoon, becoming west by
late afternoon and evening.

The gusty shifting winds, low humidity around 14 percent, and 
warm temperatures in the lower 90s will create critical fire 
weather conditions Saturday afternoon and evening.

Any fires that ignite will be capable of spreading rapidly and
erratically.

NDZ031-032-040-043-051200-
/O.CON.KBIS.FW.W.0007.200905T1800Z-200906T0300Z/
Golden Valley-Billings-Slope-Bowman-
552 PM MDT Fri Sep 4 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST NORTH
DAKOTA...

* WINDS...South to southeast 15 to 20 mph with gusts up to 25 
  mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Billings, Golden Valley, Slope and Bowman 
  counties of southwest North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
924 
WWUS83 KBIS 050901
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
401 AM CDT Sat Sep 5 2020

...RED FLAG WARNING SATURDAY AFTERNOON AND EVENING FOR SOUTHWEST
NORTH DAKOTA...

.Critical fire weather conditions are expected this afternoon and
evening across parts of southwest North Dakota. South to 
southeast winds will gust up to 25 mph Saturday afternoon, 
becoming west by late afternoon and early evening.

The gusty shifting winds, low humidity around 14 percent, and
warm temperatures in the lower 90s will create critical fire
weather conditions Saturday afternoon and early evening.

Any fires that ignite will be capable of spreading rapidly.

NDZ031-032-040-043-052115-
/O.CON.KBIS.FW.W.0007.200905T1800Z-200906T0300Z/
Golden Valley-Billings-Slope-Bowman-
301 AM MDT Sat Sep 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST
NORTH DAKOTA...

* WINDS...South 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 12 to 16 percent.

* AFFECTED AREA...Billings, Golden Valley, Slope and Bowman 
  counties of southwest North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
817 
WWUS83 KBIS 051933
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
233 PM CDT Sat Sep 5 2020

...RED FLAG WARNING THROUGH MID EVENING FOR SOUTHWEST NORTH 
DAKOTA...

.Critical fire weather conditions are expected this afternoon and
evening across parts of southwest North Dakota. South winds will 
gust up to 25 mph Saturday afternoon, becoming west by early 
evening.

The gusty, shifting winds, low humidity around 16 percent, and 
warm temperatures in the lower 90s will create critical fire 
weather conditions Saturday afternoon and early evening.

Any fires that ignite will be capable of spreading rapidly.

NDZ031-032-040-043-060300-
/O.CON.KBIS.FW.W.0007.000000T0000Z-200906T0300Z/
Golden Valley-Billings-Slope-Bowman-
133 PM MDT Sat Sep 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST NORTH DAKOTA...

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* AFFECTED AREA...Billings, Golden Valley, Slope and Bowman 
  counties of southwest North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
WAA
153 
WWUS83 KBIS 060035
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
735 PM CDT Sat Sep 5 2020

...RED FLAG WARNING IS CANCELLED FOR SOUTHWEST NORTH DAKOTA...

.Winds have diminished over southwest North Dakota, and relative
humidity values will continue to rise. Therefore, the Red Flag 
Warning has been cancelled.

NDZ031-032-040-043-060145-
/O.CAN.KBIS.FW.W.0007.000000T0000Z-200906T0300Z/
Golden Valley-Billings-Slope-Bowman-
635 PM MDT Sat Sep 5 2020

...RED FLAG WARNING IS CANCELLED FOR SOUTHWEST NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Red
Flag Warning.

Winds have diminished over southwest North Dakota, and relative
humidity values will continue to rise. Therefore, the Red Flag 
Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 4, 1:52 PM MDT, 18 minutes earlier.

Area forecast discussion, Sep 4, 1:52 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
252 PM CDT Fri Sep 4 2020

.SHORT TERM...(This evening through Saturday)
Issued at 156 PM CDT Fri Sep 4 2020

Decreasing clouds are expected the rest of the afternoon and
evening as an h300 jet over eastern North Dakota translates to
the east. Surface high pressure over northeast Montana will slide
southeast tonight into Minnesota. On Saturday lee side
cyclogenesis will bring an associated warm front into eastern
Montana by Saturday morning. The front will bring very warm and
dry air over western North Dakota Saturday afternoon, as well as
gusty southeast winds.

The dry air will have relative humidity as low as 14 percent. The
combination of low humidity, gusty southerly winds to 20 mph,
temperatures and the lower 90s and cured grasses will create
critical fire weather conditions Saturday afternoon and evening
across southwest North Dakota. A Red Flag Warning has been issued
from noon Saturday through 8 PM MDT Saturday evening for far
southwest North Dakota.

Highs Saturday will be in the lower 90s west to the mid 70s
northeast.

.LONG TERM...(Saturday night through Friday)
Issued at 156 PM CDT Fri Sep 4 2020

Following the very warm and dry day Saturday, a cold front will
enter the picture on Sunday. The front will be associated with
some of the coldest air seen since last spring, and the cooldown
will bring an abrupt change to the mild weather of late.

Initially the frontal passage Sunday will bring increasing
chances for showers, spreading from northeast to southeast by
Sunday evening.

There could be some snow mixing in with the rain, however
accumulations are not expected.

Tuesday and Wednesday mornings will bring a good chance for frost
with freezing temperatures.

The remainder of the week will be dry with a slow warming trends.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Sep 4 2020

VFR conditions expected to prevail through the 18Z forecast.

&&

.FIRE WEATHER...
Issued at 156 PM CDT Fri Sep 4 2020

We have issued a RED Flag Warning for southwest North Dakota
Saturday afternoon and evening. Southeast winds of 20 mph
initially will become west in the afternoon. High temperatures in
the lower 90s, low RH around 14 percent and cured grasses will
create the critical fire danger.

Gusty north winds of 20 to 35 mph will move through with a cold
front on Sunday. Relative humidity will not be as low, around 25
to 30 percent. however this will cause some concern for elevated
fire danger west on Sunday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Saturday for NDZ031-032-
040-043.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
FIRE WEATHER...WAA
Hazardous weather outlook, Sep 4, 1:57 PM MDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
257 PM CDT Fri Sep 4 2020

NDZ031-032-040-043-052000-
Golden Valley-Billings-Slope-Bowman-
157 PM MDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy winds, combined with lowering relative humidity values,
will bring critical fire weather conditions on Saturday for
southwest North Dakota.

Near critical fire weather conditions are possible Sunday as a
strong cold front moves through bringing north winds 20 to 35 mph,
and minimum RH as low as 25 percent.

There is the potential for freezing temperatures Tuesday morning
and Wednesday morning across a good portion of western and central
North Dakota. This would be the first freeze of the fall season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-033-041-044-052000-
Divide-Williams-McKenzie-Dunn-Stark-Hettinger-Adams-
257 PM CDT Fri Sep 4 2020 /157 PM MDT Fri Sep 4 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy winds, combined with lowering relative humidity values,
may bring near critical fire weather conditions on Saturday for
western North Dakota.

Near critical fire weather conditions are possible Sunday as a
strong cold front moves through bringing north winds 20 to 35 mph,
and minimum RH as low as 25 percent.

There is the potential for freezing temperatures Tuesday morning
and Wednesday morning across a good portion of western and central
North Dakota. This would be the first freeze of the fall season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-052000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
257 PM CDT Fri Sep 4 2020 /157 PM MDT Fri Sep 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is the potential for freezing temperatures Tuesday morning
and Wednesday morning across a good portion of western and central
North Dakota. This would be the first freeze of the fall season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.